Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 260, NWS Wichita, KS

September 25, 2017Sedgwick County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Sep 25, 2017, 1:30 PM CDT for Sedgwick County, Kansas. It was in force for 30 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 25, 2017, 1:30 PM CDT (18:30 UTC)
Expired
Sep 25, 2017, 2:00 PM CDT
In force
30 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

County Sedgwick County, KS

The radar

The Wichita radar (KICT), 4 km from the middle of the area, began a volume at 18:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 25, 1:32 PM CDTTSTM WND GST 66Clearwater, KS
Sep 25, 1:45 PM CDTTSTM WND DMG3 W Downtown Wichita, KS4 INCH DIAMETER TREE LIMB DOWN
Sep 25, 1:45 PM CDTTSTM WND GST 603 W Downtown Wichita, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 6.5 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1052 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1052 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
600 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted.

408 
WUUS53 KICT 251830
SVRICT
KSC173-251900-
/O.NEW.KICT.SV.W.0260.170925T1830Z-170925T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
130 PM CDT MON SEP 25 2017

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Southeastern Sedgwick County in south central Kansas...

* Until 200 PM CDT

* At 130 PM CDT, a severe thunderstorm was located near Eisenhower
  National Airport, or 6 miles north of Clearwater, moving north at
  35 mph.

  HAZARD...70 mph wind gusts. 

  SOURCE...Trained weather spotters. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Wichita, Haysville, Bel Aire, Goddard, Maize, Clearwater, Colwich,
  Downtown Wichita, Andale, Eastborough, West Wichita, East Wichita,
  Eisenhower National Airport, Northeast Wichita, South Wichita,
  Mcconnell Air Force Base, Oaklawn and Jabara Airport.

This includes the following highways...
 Interstate 135 between Mile Markers 0 and 12.
 Interstate 35 between Mile Markers 35 and 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3779 9765 3776 9721 3748 9733 3748 9760
TIME...MOT...LOC 1830Z 188DEG 31KT 3759 9746 

HAIL...<.75IN
WIND...70MPH
 
$$

HAYES
2 follow-up statements
311 
WWUS53 KICT 251843
SVSICT

Severe Weather Statement
National Weather Service WICHITA KS
143 PM CDT MON SEP 25 2017

KSC173-251900-
/O.CON.KICT.SV.W.0260.000000T0000Z-170925T1900Z/
Sedgwick KS-
143 PM CDT MON SEP 25 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR SOUTHEASTERN SEDGWICK COUNTY...

At 142 PM CDT, a severe thunderstorm was located over West Wichita,
or near Maize, moving north at 30 mph.  

HAZARD...60 mph wind gusts. 

SOURCE...Off Duty NWS Employee. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Wichita, Haysville, Bel Aire, Goddard, Maize, Clearwater, Colwich,
Downtown Wichita, Andale, Eastborough, West Wichita, East Wichita,
Eisenhower National Airport, Northeast Wichita, South Wichita,
Mcconnell Air Force Base, Oaklawn and Jabara Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3779 9765 3776 9721 3748 9733 3748 9760
TIME...MOT...LOC 1842Z 181DEG 26KT 3770 9748 

HAIL...<.75IN
WIND...60MPH
 
$$

COOK
991 
WWUS53 KICT 251852
SVSICT

Severe Weather Statement
National Weather Service WICHITA KS
152 PM CDT MON SEP 25 2017

KSC173-251900-
/O.EXP.KICT.SV.W.0260.000000T0000Z-170925T1900Z/
Sedgwick KS-
152 PM CDT MON SEP 25 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SEDGWICK COUNTY
WILL EXPIRE AT 200 PM CDT...
        
The storm which prompted the warning has weakened, though gusty 
winds of 40 to 50 mph are expected for the next 30 minutes across 
northern Sedgwick and southwestern Harvey County associated with 
this storm. 

LAT...LON 3779 9765 3776 9721 3748 9733 3748 9760
TIME...MOT...LOC 1850Z 188DEG 31KT 3777 9747 

$$

COOK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 25, 6:12 AM CDT, 7 hours 18 minutes earlier.

Area forecast discussion, Sep 25, 6:12 AM CDT, 7 hours 18 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
612 AM CDT Mon Sep 25 2017

.SHORT TERM...(Today through Wednesday Night)
Issued at 355 AM CDT Mon Sep 25 2017

An extremely high amplitude pattern continues to cover the CONUS
with STRONG high pressure covering roughly the southeastern third
of the country while a DEEP upper-deck trof continues to dig due S
from the Northern Rockies to Baja CA. Furthermore, Maria, although
rated Category 1, continues to churn ~200 miles off the SC Coast.
The strong upper high anchored over the Eastern U.S. continues to
cause an atmospheric "traffic jam" which would prevent the Western
U.S. upper trof from making much, if any, eastward progress. The
"initial" upper-deck low that is attempting to develop generally
over WY will get forced NE by the afore-mentioned upper-high. As
such the widespread showers & isolated/scattered thunderstorms
occurring from Central & Eastern Nebraska across Western KS to the
OK/TX Panhandles will make slow progress east across KICT Country.
Instability is greatly lacking, but the training along the SLOW,
SE-moving but strong cold front would result in copious rainfalls
across most of KS, especially Central & South-Central KS through
Tue Morning. With the initial mid-upper low filling as it lifts NE
across the far Northern Plains Tue afternoon & evening the faucet
should get turned down from Tue afternoon thru Wed Night with most
rainfall confined to Southern KS.

.LONG TERM...(Thursday through Sunday)
Issued at 355 AM CDT Mon Sep 25 2017

The rest of the week should be predominantly dry as large high
pressure spreads SE into the Great Plains. The next chance for
rain & possibly thunderstorms shouldn't arrive until perhaps Sat
Night when the next mid-upper shortwave (which is quite robust)
is scheduled to cross the Northern Rockies Sat afternoon then into
the Northern & Central Plains Sat Night & Sun. Don't be surprised
if PoPs are increased for next weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 604 AM CDT Mon Sep 25 2017

A cold front extending from far southeastern Nebraska to north-
central Kansas to southwestern Kansas, will sink slowly southward
through central Kansas today, and into southeastern Kansas late
tonight. Southerly winds ahead of the front, will shift to
northerly behind the front. Widespread showers/storms will be
focused along and just on the cool side of this front through
tonight. Brief periods of heavier rainfall rates and reductions of
visibilities are likely at the affected terminals. Post-frontal
MVFR/IFR stratus will gradually infiltrate southward with the
front today through tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    81  60  69  57 /  60  80  70  40
Hutchinson      77  56  68  54 /  80  80  60  30
Newton          80  57  67  54 /  70  80  70  30
ElDorado        83  62  69  56 /  50  70  70  40
Winfield-KWLD   84  63  71  57 /  50  70  70  50
Russell         66  51  66  50 /  90  90  20  10
Great Bend      69  52  66  50 / 100  90  30  20
Salina          76  56  67  53 /  90  90  50  20
McPherson       77  55  67  53 /  80  90  60  20
Coffeyville     87  67  79  60 /  20  20  50  50
Chanute         86  66  76  59 /  20  40  60  40
Iola            85  66  75  58 /  20  40  60  40
Parsons-KPPF    87  67  78  61 /  20  30  50  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...EPS
LONG TERM...EPS
AVIATION...JMC
Hazardous weather outlook, Sep 25, 4:58 AM CDT, 8 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
458 AM CDT Mon Sep 25 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-261000-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
458 AM CDT Mon Sep 25 2017

This hazardous weather outlook is for portions of Central, South
Central and Southeast Kansas.

.DAY ONE...Today and Tonight

Numerous showers along with isolated embedded thunderstorms will
spread east across Central and South-Central Kansas today, then into
Southeast Kansas tonight. While a few thunderstorms may produce some
half inch diameter hail and 40 to 50 mph gusts, the greatest concern
is heavy rain that may cause localized flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Rain with a few embedded thunderstorms will continue in all areas on
Tuesday. While the thunderstorms would be neither strong nor severe,
heavy rains are likely Tuesday morning that may cause minor flooding.

Isolated thunderstorms are possible for Russell and Barton counties
Saturday afternoon with isolated thunderstorms possible for all of
Central and most of South-Central Kansas Saturday night. Isolated
thunderstorms may continue for Central Kansas Sunday morning. A few
thunderstorms may produce some very small hail each period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Sep 25, 9:46 AM CDT, 3 hours 44 minutes before
Special Weather Statement
National Weather Service Wichita KS
946 AM CDT MON SEP 25 2017

KSZ032-033-047-048-050-067-082-091-251530-
Ellsworth KS-Reno KS-Rice KS-Harper KS-Russell KS-Lincoln KS-
Barton KS-Kingman KS-
946 AM CDT MON SEP 25 2017

* Until 1030 AM CDT

* At 939 AM CDT...National Weather Service Doppler radar was tracking
  strong thunderstorms with locally heavy rainfall along a line
  extending from Lincoln to Lyons to Attica. This line is also
  situated along and near Highway 14 and moving north northeast at
  25 mph.

* Locations impacted include...
  Hutchinson, Great Bend, Lyons, Kingman, Ellsworth, Hoisington,
  South Hutchinson, Sterling, Anthony, Ellinwood, Harper, Nickerson,
  Wilson, Pretty Prairie, Claflin, Attica, Kanopolis, Lincoln, Little
  River and Chase.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.

&&

LAT...LON 3867 9903 3919 9840 3922 9795 3817 9792
      3703 9782 3701 9832 3826 9845 3826 9903
TIME...MOT...LOC 1442Z 312DEG 53KT 3889 9816 3836 9799 3790 9811 3712
9828

HAYES

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 9:46 AM CDTSpecial Weather StatementICTBarton, Ellsworth, Harper, Kingman, Lincoln, Reno and 1 more44 min
Sep 25, 1:49 PM CDTSpecial Weather StatementICTHarvey26 min
Sep 25, 3:23 PM CDTSpecial Weather StatementICTSedgwick22 min
Sep 25, 3:48 PM CDTAreal Flood WarningICTKingman, Reno4 hr
Sep 25, 4:00 PM CDTAreal Flood WarningICTSedgwick4 hr
Sep 25, 4:22 PM CDTSpecial Weather StatementICTSumner23 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.